Alert archive / Vermont / Wind Advisories in 2017

Wind Advisory 5, NWS Burlington, VT

April 3, 20174 counties in Vermont

NWS Burlington, VT issued this wind advisory at Apr 3, 2017, 2:36 PM EDT for 4 counties in Vermont. It took effect at Apr 4, 2017, 6:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 2:36 PM EDT (18:36 UTC)
In effect from
Apr 4, 2017, 6:00 AM EDT
Expired
Apr 4, 2017, 3:05 PM EDT
In force
9 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS71 KBTV 031836
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
236 PM EDT Mon Apr 3 2017

VTZ011-016>019-041100-
/O.NEW.KBTV.WI.Y.0005.170404T1000Z-170405T0000Z/
Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
236 PM EDT Mon Apr 3 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT TUESDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 6 AM to 8 PM EDT Tuesday.

* Locations...Western Slopes of the Green Mountains.

* Hazards...Gusty southeast winds. 

* Winds...Southeast 20 to 30 mph with localized gusts up to 50 
  mph.

* Timing...The core of strongest winds will lift from south to
  north across the region between 8 AM and 4 PM on Tuesday.

* Impacts...Isolated power outages and downed tree limbs are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$
2 follow-up statements
066 
WWUS71 KBTV 040843
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
443 AM EDT Tue Apr 4 2017

VTZ011-016>019-042100-
/O.CON.KBTV.WI.Y.0005.170404T1000Z-170405T0000Z/
Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
443 AM EDT Tue Apr 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Burlington continues the Wind
Advisory, until 8 PM EDT this evening.

* Locations...Western Slopes of the Green Mountains.

* Hazards...Gusty southeast winds.

* Winds...Southeast 20 to 30 mph with localized gusts up to 50 
  mph.

* Timing...The core of strongest winds will lift from south to
  north across the region between 8 AM and 4 PM today.

* Impacts...Isolated power outages and downed tree limbs are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$
690 
WWUS71 KBTV 041905
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
305 PM EDT Tue Apr 4 2017

VTZ011-016>019-042015-
/O.CAN.KBTV.WI.Y.0005.000000T0000Z-170405T0000Z/
Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
305 PM EDT Tue Apr 4 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the western slopes of the Green Mountains.

Southeast winds are gradually diminishing along the western slopes
of the Green Mountains late this afternoon. The threat of gusts 
exceeding 45 mph has ended, but gusts to 35 mph may continue
during the next 1-2 hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 3, 12:47 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 3, 12:47 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1247 PM EDT Mon Apr 3 2017

.SYNOPSIS...
A ridge of high pressure will be over the north country today
and early tonight, with fair and dry weather expected. A low
pressure area moving northeast across the Great Lakes tonight
will bring precipitation into the north country, mainly after
midnight tonight. Any mixed precipitation late tonight and
Tuesday morning will change to plain rain during the day on
Tuesday. Rain will continue Tuesday night into early Wednesday
morning, before slowly tapering off. Another storm will likely
bring some heavy rain to the north country Thursday and Friday.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
As of 1006 AM EDT Monday...Minor update to increase clouds
across northern NY into parts of central VT...including the CPV
this morning. Vis satl shows mid level moisture and weak 5h
energy is helping to produce this band of clouds...but thinking
these clouds will thin as moisture runs into ridging/subsidence
aloft over our region cwa by early this afternoon. Realize we
are off to a cool start and if clouds don't break up as
anticipated by early this afternoon...temps will need to be
adjusted downward. For now will hold with current highs mainly
40s to lower 50s. Rest of fcst in good shape.

Previous discussion from 445 AM EDT Monday...A ridge of high
pressure will be over the region Today and early tonight, with
partly to mostly sunny skies expected today. Satellite loop
already showing high clouds streaming into the region from the
Great Lakes at this time. Tonight, models all showing
precipitation will not move into the north country until after
midnight tonight. Precipitation looks to be mainly rain across
northern New York and western Vermont late tonight, with some
mixed precipitation of rain, sleet and possible areas of
freezing rain, mainly east of the Green Mountains. Temperatures
will fall below freezing late tonight across eastern and
northeast Vermont, with guidance suggesting some sleet and
possible areas of freezing rain in these areas continuing into
Tuesday morning. The freezing rain pockets do not look
widespread at this time to put up a winter weather advisory, but
some areas could see a trace to one tenth of an inch of ice
accumulation Tuesday morning.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY/...
As of 445 AM EDT Monday...Rain will overspread the region on
Tuesday, so have gone with categorical pops. Still expecting
pockets of sleet and possible freezing rain Tuesday morning,
mainly east of the Green Mountains, across eastern and northeast
Vermont. Models showing a secondary low pressure area will
develop near Cape Cod late Tuesday afternoon and then move
across Georges Bank Tuesday night. The model also show a weak
ridge of high pressure across eastern Vermont on Tuesday that is
nosing southwest from Maine. This looks like it will provide
some cold air damming in the low levels, with highs mainly in
the upper 30s over eastern and northeast Vermont on Tuesday.
Conshort guidance showing this with its max temperature forecast
for Tuesday. Precipitation will wind down on Wednesday as
surface low pressure area heads into the Canadian maritimes.
Expecting around 0.75 to 1 inch of QPF from late tonight until
12Z on Wednesday. This combined with snow melt will likely lead
to rises on area rivers and stream through the period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 408 AM EDT Monday...Long term period begins with dry
conditions early Wednesday night will give way to increasing
clouds and potential for precip come Thursday morning as closed
surface low moves up the Ohio Valley towards the eastern Great
Lakes. South to southeasterly flow across the North Country in
advance of this low will result in warming overnight. As
precipitation associated with warm front of closed low spreads
north and east across the region early Thursday morning, ptype
for most areas will start as rain. However, cold air damming
across central and eastern Vermont is expected to provide a
wintry mix before temperatures warm during the midday and turn
to rain. Expect max temps in the 40s.

Thursday will also have the heaviest QPF as moisture from the
Atlantic is transported northward with Southeasterly jet of
50kts at 850mb, resulting in PWATs ranging from 0.5 to nearly 1
inch during the day. 00Z GFS shows increasing F-Gen associated
with the warm front over the region, resulting in potential for
periods of moderate to heavy rainfall. Eastern slopes will
likely see enhancement with shadowing affects in
westerly/leeward valleys. Could also see some downsloping winds
on western slopes on Thursday before the low level jet shift
north and east.

As the low becomes fairly stacked Thursday night, it will
progress slower...providing chances for precip through Saturday.
GFS and ECMWF currently in agreement that a dry slot will move
into portions of the North Country early Friday as the surface
low traverses over the North country towards the international
border. Low will eventually shift east Saturday with NW flow
settling in behind it with upslope showers lingering into
Saturday evening.

Ridging builds in Sunday into Monday with drier conditions.
Overall temperatures will be near to slightly above normal
throughout the long term period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions continue through at least
06Z/Tue with winds generally 10kts or less and unrestricted
visibility. Will see a gradual increase in mid-level cloudiness
from SW-NE after 00Z this evening, with developing ceilings
8-10kft. Should see developing rainfall from SW-NE 06-10Z. Can't
rule out a wintry mix at the onset east of the Green Mtns, and
will carry -RAPL at MPV 10-14Z Tuesday. Will see MVFR conditions
generally developing, with ceilings lowering to 2-3.5kft and
HIR TRRN OBSCD. Low-level jet will cause some LLWS issues at
MPV/SLK during Tuesday morning, mainly 10-14Z. Have included in
the TAFs. Also, will see southeasterly wind gusts increasing at
BTV/PBG/RUT to around 25kts, and locally to 35kts with local
effects at RUT Tuesday morning.

Outlook 18Z Tuesday through Friday...

18Z Tuesday - 12Z Wednesday...Continued MVFR with periods of
-SHRA.

12Z Wednesday through 09Z Thursday...Mainly returning VFR with
weak high pressure in place.

09Z Thursday through Friday...MVFR/IFR and HIR TRRN OBSCD
returning in periods of moderate to heavy rain Thursday into
Friday.

&&

.HYDROLOGY...
As OF 445 AM EDT Monday...Widespread precipitation of 0.75 to
1.0 inches of QPF is expected from late tonight through 12Z
Wednesday. This combination of expected rainfall and snow melt
in the valleys will produce mainly in bank rises on local
streams and rivers late Tuesday into Wednesdays A few rivers
like the Ausable...Mad...Winooski...and Otter Creek may approach
action stage. Additional rain is expected on Thursday into
Friday...which combined with more mountain snow melt from warmer
temperatures could cause some main stem river flooding. Early
guidance suggests an additional 1 to 2 inches of QPF will be
possible Thursday and Friday, and this combined with snow melt
will likely result in significant rises on area rivers and
streams. We strongly encourage people to stay tuned for
potential hydro related issues later this week.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...WGH
NEAR TERM...WGH/Taber
SHORT TERM...WGH
LONG TERM...KGM
AVIATION...Banacos
HYDROLOGY...Taber/WGH
Hazardous weather outlook, Apr 3, 4:59 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
459 AM EDT Mon Apr 3 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-040900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
459 AM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected today. A storm moving through the
Great Lakes tonight will bring precipitation to the north country
after midnight tonight. Precipitation is expected to be mainly in
the form of rain,. However, areas of snow, sleet, and possibly
freezing rain are possible, mainly after midnight tonight east of the
Green Mountains. A trace to one tenth of an inch of ice accumulation
is possible in some local pockets of eastern and northeast Vermont.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Two systems this week will produce widespread precipitation and
increasing concerns for hydro related issues. The combination of
snow melt from the recent snowstorms...combined with additional
rainfall on Tuesday and again on Thursday into Friday will result in
rises on area rivers and streams by the end of this week. Still some
uncertainty with regards to amount of snow melt and precipitation
expected...which will have significant impacts on water rises.
The storm on Thursday and Friday has the potential to bring heavy
rains to the north country, with significant rises possible on area
rivers and streams.

Also, gusty downslope winds between 40 and 45 mph are expected on
Tuesday along the Western Slopes from near Rutland to East Middlebury
to Nashville to Underhill. An isolated power outage is possible.

Listen to NOAA Weather Radio or your local media for the latest
updates on this active weather week ahead.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.